Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 1, NWS Phoenix, AZ

January 15, 2019Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jan 15, 2019, 3:33 PM MST for Maricopa County, Arizona. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 15, 2019, 3:33 PM MST (22:33 UTC)
Expired
Jan 15, 2019, 7:30 PM MST
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 151 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 15, 5:36 PM MSTFLASH FLOOD9 Nne Centennial, AZ**DELAYED REPORT** WATER FLOWING ACROSS EAGLE EYE ROAD WHERE TIGER WASH CROSSES. INFO BASED ON MARICOPA COUNTY FLOOD CONTROL STREAM GAGE LOCATED UPSTREAM OF ROAD CROSSING. ALARM STAGE EXCEEDED AT STREAM GAGE WITH KNOWN IMPACTS TO DOWNSTREAM ROAD. STREAM GAGE R

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 123 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 10.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2019-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2019-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
359 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

627 
WGUS55 KPSR 152233
FFWPSR
AZC013-160230-
/O.NEW.KPSR.FF.W.0001.190115T2233Z-190116T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
333 PM MST TUE JAN 15 2019

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 730 PM MST.

* At 331 PM MST, gauge reports indicated heavy rain falling across
  the warned area. Up to one inch of rain has already fallen. Flash
  flooding is expected to begin shortly within Tiger Wash.

* Flash flooding will remain over mainly rural areas of 
  northwestern Maricopa County, affecting Tiger Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3389 11310 3359 11317 3360 11330 3386 11332

$$

Rogers
3 follow-up statements
820 
WGUS75 KPSR 152351
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
451 PM MST TUE JAN 15 2019

AZC013-160230-
/O.CON.KPSR.FF.W.0001.000000T0000Z-190116T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
451 PM MST TUE JAN 15 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR
MARICOPA COUNTY...

At 450 PM MST, gauge reports indicated moderate was falling over the 
warned area, primarily affecting Tiger Wash. Up to one inch of rain 
has already fallen. Flash flooding is expected to begin shortly or 
already occurring in Tiger Wash and along Eagle Eye Road.

Flash flooding will remain in Tiger Wash and affect mainly rural 
areas of Maricopa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3389 11310 3359 11317 3360 11330 3386 11332

$$

Rogers
275 
WGUS75 KPSR 160116
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
616 PM MST TUE JAN 15 2019

AZC013-160230-
/O.CON.KPSR.FF.W.0001.000000T0000Z-190116T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
616 PM MST TUE JAN 15 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR
MARICOPA COUNTY...

At 615 PM MST, gauge reports indicated a prolonged period of rain 
has fallen over the warned area. Flash flooding is likely ongoing 
within Tiger Wash, and potentially affecting Eagle Eye Road. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3389 11310 3359 11317 3360 11330 3386 11332

$$

Rogers
757 
WGUS75 KPSR 160222
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
722 PM MST TUE JAN 15 2019

AZC013-160231-
/O.EXP.KPSR.FF.W.0001.000000T0000Z-190116T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
722 PM MST TUE JAN 15 2019

...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 730 PM
MST...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed any remaining road closures.

LAT...LON 3389 11310 3359 11317 3360 11330 3386 11332

$$

Rogers

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jan 15, 2:30 PM MST, 1 hour 3 minutes earlier.

Area forecast discussion, Jan 15, 2:30 PM MST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
230 PM MST Tue Jan 15 2019

.SYNOPSIS...
Scattered to widespread showers will continue to expand east into
the lower deserts of Arizona today as an upper level disturbance
moves through the region. Rain chances will gradually taper off this
evening and overnight across the lower deserts. A brief period of
dry weather and decreasing clouds is expected on Wednesday before
another disturbance pushes through the region Thursday night into
Friday bringing another slight chance of showers. Clearing skies
and high pressure will follow behind this system for the weekend
as high temperatures generally remain within a few degrees of
normal.

&&

.DISCUSSION...
Widespread showers continue to stream northeast over La Paz,
Yuma, and Maricopa Counties ahead of a secondary shortwave that is
pushing through central Arizona right now. Deep moisture with
precipitable water values near and exceeding one inch interacting
with ample dynamic lifting due to PVA aloft and low-level
isentropic ascent is continuing to sustain these showers. Hourly
rainfall amounts are generally remaining below a quarter inch with
a few spots observing up to a half inch. Several locations along
the La Paz County border with Maricopa and Yavapai Counties have
received 1.5 to 2.0 inches of rain over the past 24 hours, but the
lower rain rates have only allowed for minor flooding issues so
far handled by advisories. The orientation of the best SSW-to-NNE-
oriented isentropic ascent currently over western and central
Arizona will gradually slide east during the afternoon and early
evening hours.

Additional average rainfall amounts of around a quarter inch are
expected for the Phoenix metro with higher amounts of around a
half inch for northern Maricopa County and lower amounts closer to
a tenth of an inch for northern Pinal and southern Gila Counties.
The convective nature of these showers will support isolated
amounts up to an inch, with the best chances for those in northern
Maricopa County where the isentropic ascent will be best aligned
with terrain. Model soundings continue to show some marginal
instability capable of generating very isolated thunderstorm
activity, so we have retained the mention of that in the grids
primarily for western Maricopa County later this afternoon and
evening. All in all, a healthy soaking for the region today with
only minor advisory-level flood impacts expected.

Activity should start to dwindle down after 8 PM, with skies
gradually clearing from west to east. Areas that got a good
soaking today and that will clear up a good amount tonight,
primarily northern and western Maricopa County westward, will have
a chance to see patchy fog in the early morning hours.

A brief period of drier weather and decreasing cloudiness is
expected tomorrow. High temperatures will be a bit warmer than
observed today, thanks to more sunshine, with highs rising into
the mid to upper 60s. Another disturbance will move in from the
northwest Thursday night into Friday and bring another slight
chance of showers to the region. As that system digs to the east
and southeast of the region expect some breezy conditions to
develop as cooler air filters in from the northeast. This pattern
will bring some cooler nights to the valley over the weekend, with
higher elevations to our east in southern Gila county forecast to
get low temperatures near freezing and sub freezing during the
weekend and early next week.

&&

.AVIATION...

South-Central Arizona including KPHX, KIWA, and KSDL:

Light to moderate rain is expected to push into the metro early this
afternoon. As this happens, CIGs will likely drop to around 3-4 kft
AGL with FEW to SCT as low as 2 kft. Model soundings show some
modest instability developing over Phoenix this afternoon, which may
support few isolated thunderstorms, primarily between 22Z-3Z, but
confidence is low. Winds will persist around 7-12 kts out of the S-
SE before switching westerly with the arrival of the rain, upon
which may also see a few isolated gusts up to 15 kts. Shower
coverage should decrease across the area by 03Z before moving out
later tonight. CIGs drop a little further to around 2-3 kft AGL,
with SCT ceilings down to around 1 kft, and winds shift back
easterly at 5 kts or less. Conditions improve after sunrise
Wednesday, with scattered cumulus bases around 3 kft by midday.

Southeast California/Southwest Arizona including KIPL and KBLH:

Radar shows the heaviest rain is now moving out of SE CA. Some light
rain or drizzle may still persist for the next few hours with CIGs
around 4-5 kft, falling briefly into MVFR and IFR conditions with
any additional rain. Sky conditions should improve by late this
afternoon with some dry air advection from the SW. Leaving only FEW
to SCT clouds around 6-8 kft. Winds will be light and variable
through tonight. After the rainfall from today, conditions Wednesday
morning may support the development of some patchy fog with enough
radiational cooling and the light winds, especially in Imperial
Valley. Light winds persist through the day Wednesday with scattered
high clouds and possibly some cumulus over ridgetops.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Thursday through Monday:
There are no major fire weather concerns for this time, although
the area will undergo a slight drying trend through the upcoming
weekend lasting into next week. However, minimum RH values will
remain above critical thresholds. Somewhat breezy conditions are
expected during the weekend, especially for in the higher terrain
and ridgetops.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Hernandez/Hopper
AVIATION...Benedict
FIRE WEATHER...Deems

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 6:26 AM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Jan 15, 9:24 AM MSTAreal Flood AdvisoryPSRLa Paz, Yuma4 hr
Jan 15, 10:02 AM MSTAreal Flood AdvisoryPSRLa Paz, Yuma4 hr
Jan 15, 12:57 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Jan 15, 1:04 PM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa4 hr
Jan 15, 2:28 PM MSTAreal Flood AdvisoryPSRMaricopa4 hr

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.